One in Twelve Older Men at Risk for Serotonin Toxicity by Drug Combinations

First paragraph reads:  "Almost one in twelve older men have been co-prescribed drugs such as SSRIs and tramadol in doses that put them at risk of serotonin toxicity, in some cases life threatening, Australian figures show."
        

http://www.6minutes.com.au/articles/z1/view.asp?id=203575

Lives at risk with antidepressant prescribing

by Michael Woodhead
 
Almost one in twelve older men have been co-prescribed drugs such as SSRIs and tramadol in doses that put them at risk of serotonin toxicity, in some cases life threatening, Australian figures show.
 
In a retrospective review ( link) of data from almost 250,000 patients receiving medicines under the Repatriation Pharmaceutical Benefits Scheme, epidemiologists found that almost 21,000 (8%) patients had at least one instance of concomitant use of serotonergic medicine combinations
 
The most commonly prescribed serotonin combinations were moclobemide with an SSRI or tramadol, say researchers from the University of NSW in the British Journal of Clinical Pharmacology this week.
 
Of particular concern was the use of potentially life-threatening combinations of MAOI antidepressants and other serotonergic agents, seen in almost one in a hundred older men, they say.
 
Of the 937 patients who had the combinations dispensed within the recommended washout period, 317 “were dispensed potentially life-threatening medicine combinations on the same day” the researchers say.
 
“The individuals potentially at risk of mild to moderate serotonin toxicity were considerable and potentially life threatening combinations were not infrequent … clinicians and patients need to be vigilant regarding inadvertent concomitant use,

1 September 2008